Wyoming, 2023

Hail in Wyoming, August 8, 2023

August 8, 2023 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced quarter size hail 7 miles north of Sheridan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced quarter size hail 7 miles north of Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 8, 12:33 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 8, 12:33 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Billings MT
133 PM MDT Tue Aug 8 2023

.DISCUSSION...
Tonight through Wednesday night...

Satellite imagery shows upper low moving out of southeast ID and
into western WY...a southerly track that leaves us in a drier WNW
flow regime. Our southern mountains and foothills (per proximity
to the low) will see scattered showers and a few thunderstorms til
around sunset. None of this activity will be severe. North of the
foothills, there may be enough diurnal instability for isolated
showers and weak thunderstorms (lightning is noted over the
Snowies at noon), while Rosebud County eastward should stay dry
(per more stability).

As the WY low continues to the move to the east-southeast, a
period of ridging will bring us dry conditions late tonight and
Wednesday. Next Pacific trof and cold front will provide ascent
for scattered showers and a few thunderstorms moving west to east
Wednesday night. Timing has slowed w/ this wave and as a result,
we expect chance of precip to begin after 00z.

Wednesday will be pre-frontal and sunny, yielding the warmest
temps we have seen since Aug 2nd. Look for highs in the 80s to
near 90F, along with a modest mixed west wind (gusts to 25 mph
along the western foothills).

JKL

Thursday through Tuesday...

As the initial shortwave and associated cold front exit our area
early Thursday, a few weak showers may (10-15% chance) linger over
eastern zones into the morning hours. Behind this frontal
passage, drier air will move in, however, near-normal temperatures
(upper 80s) will remain. Low (10-40%) chances for showers and
thunderstorms return Thursday afternoon and evening as a secondary
weak shortwave moves through. The best chances (30-40%) remain
over the mountains and foothills, with only low (10-20%) chances
over the lower elevations. These storms are not expected to become
severe with limited forcing in place.

On Friday, west to northwesterly flow aloft with increasing
heights will bring drier and warmer, while still near-normal,
conditions to the forecast area. This will last into at least
early next week. With this flow, weak disturbances will
occasionally move through the area (possibly late Saturday into
Sunday as well as Tuesday), however, uncertainty remains with the
actual positioning of these disturbances. Because of this,
precipitation chances remain low around 10-20% across the area
during those times. Any activity that does develop will no longer
have a heavy rain threat associated with it given the drier
conditions. This pattern may also bring wildfire smoke back into
the region next week, however impacts are uncertain at this time.

High temperatures Thursday and Friday will be in the mid to upper
80s before warming into the lower 90s to upper 80s Saturday.
While temperatures will remain around normal (upper 80s) Sunday
through Tuesday, more uncertainty remains given uncertainty in
disturbances. Arends

&&

.AVIATION...

Scattered showers and a few thunderstorms are expected this
afternoon and early evening, mainly along the mountains/foothills.
Local/brief MVFR and erratic wind gusts are possible w/ stronger
storms, and mountains will be obscured at times. Otherwise, VFR
conditions will prevail over the next 24 hours. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 061/089 063/086 059/087 059/090 061/085 060/091 062/087
    00/U    41/B    10/U    00/U    11/U    00/U    11/U
LVM 052/087 053/083 049/084 052/087 052/085 053/090 055/087
    11/B    52/T    00/U    00/U    11/U    10/U    11/U
HDN 054/089 058/087 054/086 054/091 057/086 056/092 058/087
    10/U    31/B    10/U    00/U    11/U    10/U    11/U
MLS 059/088 063/086 059/084 058/091 061/085 059/090 062/085
    00/U    41/B    10/U    00/U    21/U    00/U    11/U
4BQ 055/086 060/085 059/085 057/090 060/085 058/090 061/086
    10/U    21/B    20/U    00/U    11/U    10/U    11/U
BHK 055/087 060/085 056/083 054/089 057/082 055/087 058/083
    00/U    11/B    10/U    00/U    21/U    00/U    11/U
SHR 051/085 056/082 053/082 053/087 055/083 053/087 057/085
    20/U    12/T    10/U    00/U    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 8, 1:05 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Billings MT
205 PM MDT Tue Aug 8 2023

MTZ235-082045-
Southwestern Yellowstone MT-
205 PM MDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN YELLOWSTONE COUNTY
THROUGH 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Billings Heights, moving southeast at 10 mph.

HAZARD...Wind gusts of 30 to 40 mph, brief heavy rain and possible
         pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Billings, Lockwood, Billings Heights, and Billings West End.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4584 10867 4592 10843 4572 10818 4559 10856
TIME...MOT...LOC 2004Z 335DEG 10KT 4582 10851

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lester
Local storm report, Aug 8, 1:19 PM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
219 PM MDT Tue Aug 08 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Hail             3 N Billings            45.83N 108.51W
08/08/2023  E0.25 inch       Yellowstone        MT   Trained Spotter

&&

LA
Special weather statement, Aug 8, 1:51 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Billings MT
251 PM MDT Tue Aug 8 2023

WYZ199-082115-
Sheridan Foothills WY-
251 PM MDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SHERIDAN COUNTY
THROUGH 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ranchester, or 11 miles north of Sheridan.
Movement was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail and torrential
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheridan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4499 10715 4499 10679 4475 10663 4477 10709
TIME...MOT...LOC 2049Z 027DEG 3KT 4495 10702

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Arthur

The radar

The Billings radar (KBLX), 167 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 8, 1:55 PM MST
Where
Sheridan County, 2.07 mi S of Acme
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -106.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129174.